Arkansas, 2024

Tornado and Hail in Arkansas, May 7 to 8, 2024

May 7 to 8, 2024 · NWS LZK · 9 events in 5 counties and zones

An active weather pattern continued into the 8th, much like the 3rd-7th, with rounds of showers and thunderstorms moving into Arkansas from the west and northwest. One noteworthy storm, a supercell thunderstorm, developed and produced a tornado just south of Hot Springs early on the morning on the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An active weather pattern continued into the 8th, much like the 3rd-7th, with rounds of showers and thunderstorms moving into Arkansas from the west and northwest. One noteworthy storm, a supercell thunderstorm, developed and produced a tornado just south of Hot Springs early on the morning on the 8th. This tornado impacted some locations on and near Lake Hamilton. Later in time, this supercell went on to produce large hail for locations further east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 7, 11:07 PM CST, 23 minutes earlier.

Area forecast discussion, May 7, 11:07 PM CST, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1207 AM CDT Wed May 8 2024

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 239 PM CDT Tue May 7 2024

Main concern for this forecast period, is severe thunderstorm/heavy
rain potential for Wednesday afternoon and evening.

19z subjective surface analysis reveals a weak nearly stationary
boundary along the I-40 corridor. this feature will move northward
overnight. A few convective cells are possible during the overnight
hours, as an increasing low level jet supporting a warm air
advection pattern acts to force a corresponding convective response.

A cold front will approach the state on Wednesday. and is expected
to force convection, some some severe. Convective inhibition will be
weak at the start of the day, and may allow for some activity early
in the day.

The strongest cells will develop and progress eastward during the
mid afternoon and early evening period.  Several CAM runs continue
to indicate the upscale formation of a QLCS during the late
afternoon hours. All possible severe phenomena will be possible with
the strongest storms.  A strong signal for large hail is indicated
by a number of forecast parameters.

Widely scattered activity is expected on Thursday, across mainly
southern sections, supported by the exiting frontal boundary.  The
intensity of this activity will be much weaker.

&&

.LONG TERM...
(Thursday Night through next Tuesday)
Issued at 239 PM CDT Tue May 7 2024

Long term starts with a cold front to the south of the state which
will keep rain chances in the forecast...mainly across the southern
portions of the state. By Friday morning, winds aloft will become
more northwesterly and finally push the front away from the state
which will allow surface High pressure to build into the region.
This will lead to a prolonged stretch of dry weather through much of
the weekend. High temperatures will be in the lower to mid 80's with
lows in the 50's and 60's.

Rain chances will return to the forecast towards the end of Mother's
Day as High pressure departs to the east and a storm system
approaches from the west.

&&

.AVIATION...
(06Z TAFS)
Issued at 1204 AM CDT Wed May 8 2024

Expect primarily VFR conditions overnight for sites that will
remain dry. However...central sections will see convection
continuing to develop for the early morning hrs...with MVFR or
lower conditions expected. Expect this activity to move out of
these areas by after sunrise...with mainly dry conditions expected
into the afternoon hrs. More convection will develop by mid/late
afternoon across WRN/NWRN sections...dropping SE into the evening
hrs Thu.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     62  82  55  73 /  80  10  10   0
Camden AR         67  86  58  78 /  60  20  30   0
Harrison AR       54  76  51  70 /  70  10   0   0
Hot Springs AR    63  84  57  76 /  80  20  20   0
Little Rock   AR  67  84  59  76 /  70  10  10   0
Monticello AR     69  87  62  77 /  50  20  30   0
Mount Ida AR      62  84  56  76 /  80  20  10   0
Mountain Home AR  55  78  52  72 /  60   0   0   0
Newport AR        63  82  56  72 /  80  10  10   0
Pine Bluff AR     68  84  60  74 /  60  10  20   0
Russellville AR   60  84  55  76 /  70  10  10   0
Searcy AR         63  83  56  73 /  90  10  10   0
Stuttgart AR      67  83  60  72 /  70  10  20   0

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...55
LONG TERM....65
AVIATION...62
Hazardous weather outlook, May 7, 1:50 PM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
250 PM CDT Tue May 7 2024

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-081000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
250 PM CDT Tue May 7 2024

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A strong thunderstorms will be possible overnight, supported by a
strong low level jet. Frequent lightning, and heavy rainfall will be
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for severe weather will increase Wednesday afternoon into
Wednesday night with all modes of severe weather possible, including
very large hail, damaging winds, and isolated tornadoes. Locally
heavy downpours may lead to spotty flash flooding.

Scattered showers and isolated thunderstorms will linger on Thursday
across the southern half Arkansas before cooler, drier, and more
seasonal air returns Friday into the weekend.

.Spotter Information Statement...

Spotter activation may be needed Wednesday afternoon and evening.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, May 7, 11:03 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1203 AM CDT Wed May 8 2024

ARZ042-054-141-080545-
Hot Spring AR-Garland AR-Central and Eastern Montgomery County AR-
1203 AM CDT Wed May 8 2024

...A strong thunderstorm will impact portions of Garland, west
central Hot Spring and east central Montgomery Counties through 1245
AM CDT
...

At 1202 AM CDT, Doppler radar was tracking a strong thunderstorm over
Meyers, or 15 miles west of Hot Springs, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hot Springs...                    Hot Springs Village...
Mountain Pine...                  Hot Springs Memorial Field...
Meyers...                         Lake Ouachita State Park...
Lofton...                         Rockwell...
Hot Springs National Park...      Jessieville...
Oaklawn Racetrack...              Bonnerdale...
Crystal Springs Landing...        Sunshine...
Mountain Valley...                Royal...
Lena Landing Rec Area...          Gulpha Gorge...
Hamilton...                       Pettyview...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3477 9320 3477 9316 3453 9287 3431 9335
      3434 9336 3434 9339 3444 9351
TIME...MOT...LOC 0502Z 230DEG 28KT 3444 9331

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

62

The radar

The Little Rock radar (KLZK), 99 km away, was scanning. The volume nearest the first event began at 05:30 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Garland

When
May 7, 11:30 PM CST to 11:56 PM CST
Where
Garland County, 1.67 mi WSW of Pettyview to 0.97 mi S of Lakeside
Rating
EF2
Path length
12.2 mi
Path width
600 yd
Reported by
NWS Storm Survey
Coordinates
34.393, -93.198

The Lake Hamilton Tornado began near the intersection of Amity and Orbit |Roads several miles west of Lake Hamilton, just to the north of |the Garland and Hot Spring County line. Near and just south of |Amity road, the tornado moved east-northeast producing primarily |tree damage with sporadic damage to outbuildings through Thunder |Road. Near Thunder Road, the tornado damaged several mobile homes,|overturning one, and pushing several off of their blocks. As the |tornado continued its east-northeast track, it began to damage |more buildings, some commercial, industrial, and residential as it|moved towards Central Ave in the Lake Hamilton area. Most of the |damage to buildings was done to siding, doors, windows, and roofs.|The tornado moved over the lake, damaging some of the floating |docks and continued on alternatively over water and hitting |structures on the many peninsulas that jut out into the lake. A |couple of large condos on the lakefront sustained the most severe |damage, removing large portions of the roofing structure amongst |other damage. Many houses were severely damaged by large trees |falling onto the homes. Many roofs were damaged by tornado winds |directly. On the east side of the lake, another community was |damaged by the tornado until the tornado moved east, crossing |Shady Grove Road, where no more damage was found. This tornado |was rated an EF2 with maximum estimated winds up to 120 mph.

Hail, Garland

When
May 7, 11:52 PM CST
Where
Garland County, 0.9 mi NE of Hot Spgs
Measured
2 in hail
Reported by
Public
Coordinates
34.510, -93.040

Hen egg sized hail fell in the city of Hot Springs.

Thunderstorm Wind, Pulaski

When
May 8, 1:21 AM CST
Where
Pulaski County, 1.49 mi NNE of Crystal Valley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.710, -92.440

A large tree was blown over on Colonel Glenn Road by the Humane Society near Alpine.

Hail, Pulaski

When
May 8, 1:22 AM CST
Where
Pulaski County, 1.33 mi ESE of Shady Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
34.760, -92.450

Penny-sized hail fell in the vicinity of Rock Creek.

Hail, Pulaski

When
May 8, 1:27 AM CST
Where
Pulaski County, 0.89 mi NE of Halstead
Measured
1.25 in hail
Reported by
Public
Coordinates
34.730, -92.390

Half-dollar sized hail fell in the neighborhood of Kensington Place in southwestern Little Rock.

Thunderstorm Wind, Pulaski

When
May 8, 1:38 AM CST
Where
Pulaski County, 0.57 mi W of (Lit)little Rock Ada
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.730, -92.240

The ASOS at Adams Field/Clinton National Airport in Little Rock measured a wind gust of 60 mph.

Hail, Lonoke

When
May 8, 2:18 AM CST
Where
Lonoke County, 1.14 mi E of Blakemore
Measured
1.5 in hail
Reported by
Public
Coordinates
34.600, -91.880

Ping-pong ball sized hail fell in the town of Blakemore.

Hail, Arkansas

When
May 8, 3:14 AM CST
Where
Arkansas County, 1.38 mi N of Stuttgart
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.520, -91.550

Quarter-sized hail fell in the community of Stuttgart.

Hail, Marion

When
May 8, 7:45 PM CST
Where
Marion County, 0.89 mi NE of Dodd City
Measured
1 in hail
Reported by
Public
Coordinates
36.330, -92.790

Quarter-sized hail fell in the town of Dodd City.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyThe tornado archive for Arkansas, 2024Warnings in Arkansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181993, 1179252, 1179254, 1179255, 1179253, 1179256, 1179257, 1179258, 1179259.